Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 121, NWS Memphis, TN

August 17, 20146 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 17, 2014, 6:34 PM CDT for 6 counties in Tennessee. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2014, 6:34 PM CDT (23:34 UTC)
Expired
Aug 17, 2014, 8:30 PM CDT
In force
116 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:58 PM CDTFLASH FLOOD2 N Gates, TNROADS FLOODED ON HWY 209 BETWEEN GATES AND HALLS AND ON HWY 19 EAST AT DURHAMVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS54 KMEG 172334
FFWMEG
TNC033-045-053-075-097-113-180130-
/O.NEW.KMEG.FF.W.0121.140817T2334Z-140818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 830 PM CDT

* AT 635 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUMBOLDT...
  MILAN AND JACKSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3601 8946 3592 8871 3559 8876 3580 8948

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:56 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 17, 2:56 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN AUG 17 2014

.DISCUSSION...

SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS
NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS
THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT
DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S
TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH
MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS
NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.

A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON.
THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE
STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST
AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM
FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE
THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A
COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH
HIGHS EXPECTED TO BE AROUND 90.

ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM
ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY
FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS.
TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE
LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY
TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE REGION DURING THIS TIME.

BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE
REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER
LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL
REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A
RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY
NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS
THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A
NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO
SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (17/18Z-18/18Z)

VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS
LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER
18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW
CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT
DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND
AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR
18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10
KTS.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SUN AUG 17 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS
WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY
THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN
PORTIONS OF THE MID SOUTH TODAY.

JLH

In the hours before

Local storm report, Aug 17, 4:08 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

&&

AJC
Local storm report, Aug 17, 4:35 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

&&

AJC
Local storm report, Aug 17, 5:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC
Local storm report, Aug 17, 5:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:51 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll39 min
Aug 17, 2:58 PM CDTTornado WarningMEGBenton15 min
Aug 17, 3:01 PM CDTFlash Flood WarningMEGBenton, Carroll, Henry3 hr
Aug 17, 3:30 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll45 min
Aug 17, 4:18 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley42 min
Aug 17, 4:23 PM CDTFlash Flood WarningMEGCarroll, Gibson, Weakley2 hr
Aug 17, 5:47 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Madison31 min
Aug 17, 6:27 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood48 min
Aug 17, 6:28 PM CDTSevere Thunderstorm WarningMEGMadison19 min
Aug 17, 6:30 PM CDTSevere Thunderstorm WarningMEGLauderdale45 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.